DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150024

Ciprofloxacin induced erythema multiforme: a case report

K. M. Narasimhamurthy, B. N. Nagashree, M. Ravishankar

Abstract


Erythema multiforme (EM) is an acute, self-limited, and sometimes recurring skin condition that is considered to be a type IV hypersensitivity reaction associated with certain infections, medications, and other various triggers like flavorings and preservatives, such as benzoic acid and cinnamon, immunologic disorders, such as transient selective C4 deficiency of infancy, collagen diseases, vasculitides, sarcoidosis, non-Hodgkin lymphoma, leukemia, multiple myeloma, myeloid metaplasia, and polycythemia, physical or mechanical factors, such as tattooing, radiotherapy, cold, and sunlight, foods, including salmon berries and margarine, malignancy, and hormonal. EM may be present within a wide spectrum of severity. EM minor represents a localized eruption of the skin with minimal or no mucosal involvement. According to a consensus definition, Stevens-Johnson syndrome (SJS) was separated from the EM spectrum and added to toxic epidermal necrolysis (TEN).

The two spectra are now divided into the following: (1) EM consisting of erythema minor and major and (2) SJS/TEN. Ciprofloxacin is a second generation fluoroquinolone. Fluoroquinolones are rapidly bactericidal in vitro and are considerably potent against Escherichia coli and various species of Salmonella, Shigella, Enterobacter, Campylobacter, and Neisseria. Mainly used in urinary tract infections, prostatitis, sexually transmitted diseases, gastrointestinal and abdominal infections, respiratory tract infections, bone-joint and soft tissue infections. Metronidazole is a nitroimidazole antimicrobial medication used particularly for anaerobic bacteria and protozoa. It is on the World Health Organizations list of essential medicines, a list of the most important medications needed in a basic health system. Here we report the case of a 39-year-old male patient who presented with EM to the dermatology outpatient department, Adichunchanagiri Hospital and Research Centre. The patient gave a history of taking antimicrobials ciprofloxacin and metronidazole for the treatment of a non-healing wound on the right leg which he sustained in a road traffic accident. The review of the literature has revealed very rare associations of metronidazole and pantoprazole with EM, but cases of ciprofloxacin-induced EM have been reported. Hence, the reported adverse drug reaction has been attributed to ciprofloxacin. In this event, casualty assessment using Naranjo’s scale revealed that ciprofloxacin was a probable cause for the adverse drug reaction.


Keywords


Erythema multiforme, Erythema multiforme minor, Erythema multiforme major, Stevens-Johnson syndrome, Toxic epidermal necrolysis, Ciprofloxacin, Metronidazole, Pantoprazole, Hypersensitivity, Target lesions, Casualty assessment, Naranjo scale, Probable cau

Full Text:

PDF

References


Sokumbi O, Wetter DA. Clinical features, diagnosis, and treatment of erythema multiforme: a review for the practicing dermatologist. Int J Dermatol. 2012;51(8):889-902.

Plaza JA. Erythema Multiforme. Available at: http://www.emedicine.medscape.com/article/1122915 – an overview. Accessed 12 February 2015.

Assier H, Bastuji-Garin S, Revuz J, Roujeau JC. Erythema multiforme with mucous membrane involvement and Stevens-Johnson syndrome are clinically different disorders with distinct causes. Arch Dermatol. 1995;131(5):539-43.

Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129(1):92-6.

Côté B, Wechsler J, Bastuji-Garin S, Assier H, Revuz J, Roujeau JC. Clinicopathologic correlation in erythema multiforme and Stevens-Johnson syndrome. Arch Dermatol. 1995;131(11):1268-72.

Fritsch PO, Ruiz-Maldonado R. Erythema multiforme. Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Freedberg IM, Irwin M, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, et al., editors. Fitzpatrick’s Dermatology in General Medicine. 6th Edition. New York: McGraw-Hill; 2003: 543-57.

Fritsh PO, Elias PM. Erythema multiforme and toxic epidermal necrolysis. In: Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg IM, Austen KF, Goldsmith LA, et al, editors. Fitzpatrick’s Dermatology in General Medicine. New York: McGraw-Hill; 1993:585-600.

Roujeau JC. Stevens-Johnson syndrome and toxic epidermal necrolysis are severity variants of the same disease which differs from erythema multiforme. J Dermatol. 1997;24(11):726-9.

Ball P. Quinolone generations: natural history or natural selection? J Antimicrob Chemother. 2000;46 Suppl T1:17 24.

Oliphant CM, Green GM. Quinolones: a comprehensive review. Am Fam Physician. 2002;65(3):455-64.

Petri WA Jr. Antimicrobial agents. In: Brunton LL, editors. Goodman and Gilman’s, The Pharmacological Basis of Therapeutics. 12th Edition. New York: McGraw Hill; 2011: 1470-6.

Shilpashree HS, Sarapur S. Ciprofloxacin-induced erythema multiforme. J Pharmacol Pharmacother. 2012;3(4):339-41.

Jeevanagi SR, Manjunath S, Wali VK. A case of ciprofloxacin-induced erythema multiforme. Indian J Pharmacol. 2008;40(1):45-6.

Erythema Multiforme on PubMed Health. Available at: http://www.ncbi.nih.gov/pubmedhealth/PMH0001854/. Accessed 13 February 2015.

Gupta S, Alam K, Palaian S, Singh M, Dwari B, Prabhu S, et al. Metronidazole induced bullous fixed drug eruptions: a case report and a review of literature. Internet J Dermatol. 2006;5(1).

Poole P. Pantoprazole. Am J Health Syst Pharm. 2001;58(11):999-1008.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.